Alert archive / Nevada / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 49, NWS Elko, NV

August 22, 2018Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Aug 22, 2018, 5:06 AM PDT for Elko County, Nevada. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2018, 5:06 AM PDT (12:06 UTC)
Expired
Aug 22, 2018, 6:00 AM PDT
In force
54 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Elko County, NV

The radar

The Salt Lake City radar (KMTX), 160 km from the middle of the area, began a volume at 12:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 0.1 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2564 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

379 
WUUS55 KLKN 221206
SVRLKN
NVC007-221300-
/O.NEW.KLKN.SV.W.0049.180822T1206Z-180822T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
506 AM PDT WED AUG 22 2018

The National Weather Service in Elko Nevada has issued a

* Severe Thunderstorm Warning for...
  East central Elko County in northeastern Nevada...

* Until 600 AM PDT.

* At 504 AM PDT, a severe thunderstorm was located over Oasis, moving
  northeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Oasis, Pequop Summit, Montello, and State Highway 233 from 
  Interstate to the Utah state line.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4095 11452 4112 11462 4149 11404 4109 11404
TIME...MOT...LOC 1204Z 244DEG 26KT 4107 11448 

HAIL...<.75IN
WIND...60MPH
 
$$
bb
2 follow-up statements
134 
WWUS55 KLKN 221225
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
525 AM PDT WED AUG 22 2018

NVC007-221300-
/O.CON.KLKN.SV.W.0049.000000T0000Z-180822T1300Z/
Elko NV-
525 AM PDT WED AUG 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM PDT
FOR EAST CENTRAL ELKO COUNTY...

At 524 AM PDT, a severe thunderstorm was located 10 miles southwest 
of Montello, moving northeast at 30 mph. The leading edge of the 
storm should arrive at Montello by about 540 am PDT or 640 am MDT. 
This is a potentially dangerous storm with dangerous and damaging 
winds expected.  

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Oasis, Pequop Summit and Montello, State Route 233 from Montello to 
the Utah state line. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
strong building.

&&

LAT...LON 4095 11452 4112 11462 4149 11404 4109 11404
TIME...MOT...LOC 1224Z 244DEG 26KT 4113 11431 

HAIL...<.75IN
WIND...60MPH
 
$$

bb
991 
WWUS55 KLKN 221251
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
551 AM PDT WED AUG 22 2018

NVC007-221300-
/O.EXP.KLKN.SV.W.0049.000000T0000Z-180822T1300Z/
Elko NV-
551 AM PDT WED AUG 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ELKO COUNTY WILL
EXPIRE AT 600 AM PDT...
    
The severe thunderstorm which prompted the warning has weakened and 
is moving into Utah. Therefore, the warning will be allowed to 
expire.



LAT...LON 4095 11452 4112 11462 4149 11404 4109 11404
TIME...MOT...LOC 1250Z 244DEG 26KT 4121 11410 

$$

bb

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:55 AM PDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 22, 3:55 AM PDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Elko NV
355 AM PDT Wed Aug 22 2018

.SYNOPSIS...A few showers and perhaps an isolated storm will
remain possible across far northeast Nevada through Wednesday
morning. Thunderstorms chances increase through Wednesday over
eastern and northeast Nevada. Most storms will be dry and could
start new fires. Steady temperatures through the week with a
possible cooling trend after the weekend.

&&

.UPDATE...Persistant radar echoes over northeast Nevada have
necessitated an update, especially for fire weather purposes.
Have done a full suite of updates to add thunder to eastern and
northern Elko County from 12Z through 18Z where there was none
before.

&&

.PREV DISCUSSION... /ISSUED AT 1239 AM/

SHORT TERM...Today through Thursday.

Convection will diminish this early Wednesday morning with  some
lingering showers possible in northeastern NV through about
sunrise. Some residual moisture coupled with the trough that is
still present over the region could allow for some isolated
showers and storms in far eastern NV Wednesday afternoon.
Thursday, dry conditions return as high pressure re- develops
across the region.

LONG TERM...Thursday night through Tuesday

Pattern change still underway with progressive pattern through the
long term period. The next Pacific trough skirts Nevada on Friday
and expect breezy afternoon conditions across the north. Air mass
will be dry with monsoonal moisture east of the state. Wind gusts
may be strong enough Friday afternoon to warrant a fire weather
watch for the northern fire weather zones, this will depend on the
strength of the passing trough. A stronger trough digs into
northern Calif and Nevada, bringing a cooler air mass and isolated
showers across the north. Models have been consistent with the
pattern change, boosting confidence that cooler weather and
isolated showers across the north will arrive early next week.
Current forecast reflect this pattern change and see no need for
changes.

AVIATION...Smoky at KWMC, KEKO, KBAM reducing visibility at
times. KWMC could drop to lower than 3SM. KBAM likely 3-6SM. KEKO
likely 5SM or greater. KELY and KTPH not likely to drop to below
P6SM but will could still be below 10SM at times. Thunderstorms
confined to eastern and northeastern Nevada Wednesday afternoon
and evening. While clouds not likely to obscure mountain
tops/ridges, smoky slant visibility could make them hard to
discern. Density altitudes about normal for the season with near
normal temps.

FIRE WEATHER...Most thunderstorms will be confined to the eastern
parts of Nevada, but a few cumulus buildups could produce virga
and gusty outflows as far west as an Owyhee to Tonopah line. Winds
generally west to southwest and gusting to the 20s mph in zone
455, eastern zone 457, and western zone 467. Minimum Rh's will be
in the single digits and low teens. Max Rh's range from 30s
western Nevada to 50s eastern Nevada, but drop through later in
the week as temps rise and airmass dries out. Smoky skies will
inhibit visibility for lightning spotters and operations.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

98/88

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 1:23 PM PDTSpecial Weather StatementLKN37 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.